advertisement
advertisement

Gabapentin causing emotional distress?

My mom is 2 weeks post-op ALIF spinal fusion L3-S1. My mom started taking gabapentin 300mg every 6 hours. She's also taking hydro-codene 2x/day.

It seems to be helping but she's very emotional. Just starts crying out the blue. I think it's the meds - does anyone have a similar experience? Could it be the gaba?


Thanks!

advertisement

Comments

  • I'm sorry you're Mom is hurting.  We Moms like to think that we are super strong.  It's so hard to feel "weak" especially around our children (no matter what age they are).  Having any type of surgery takes away that 'super strong power' feeling and can make the tears flow easily.  Gabapentin made me feel "loopy," and I was only taking one 300mg tablet per day (at bedtime).  It's quite possible that your Mom is still adjusting to both the surgery and the meds.  She should most certainly contact her doctor and ask about dosage levels and side effects.  Continue to remind your Mom how much you love and believe in her.  Counseling might help her as well so she shouldn't shy away from it if needed.  Sending positive, healing thoughts her way.  

  • @mjcg thanks for your thoughts & kind words. Really helps! <span>:blush:" alt=":blush:" height="20" /></span>

  • advertisement
  • Gabapentin caused severe reactions to me within 48 hours.  Psychosis, suicidal thoughts, dizziness.  One of worst reactions I’ve had to a prescription, Shane cause I could really use some nerve pain relief.

  • I just started a Gabapentin wean thread.  After my first surgery I was put on Gabapentin after a week no relief from brutal Post surgical pain.  I had two nights of hallucinations and my wife said no way, you’re not taking this ... I had woke up from a 10 min nap and swore I saw a horrific incident... after surgery 2, the neuropathy pain was unbearable so my doctor convinced us to try again.   So many other side effects that to me definitely causes stress,  not just hallucinations.  

  • formymom, I agree with mjcg, it could be the combination of the stress and pain of surgery (you feel so helpless) the anesthesia and all the post surgical drugs. I know they gave me some awful stuff in recovery to get the pain under control. I sure wouldn't hesitate to call the surgeon. I've found the surgical nurses to be very knowledgeable and more easily accessible. It may subside as time goes on. 

    I'm very susceptible to side effects and the gabapentin only makes me sleepy, I take huge doses. Our bodies are all different but the narcotics affect my emotions more than anything. I'm sure it's heartbreaking to see your mom like that so I pray things are getting better for her. Please keep us posted. 


  • advertisement
advertisement
Sign In or Join Us to comment.